Alka-Seltzer Plus Cold/Cough Generic Name:
Acetaminophen/Chlorpheniramine/Dextromethorphan/Pseudoephedrine (a-seet-a-MIN-oh-fen/klor-fen-EER-a-meen/dex-troe-meth-OR-fan/sue-doe-eh-FED-rin)Brand Name:
Examples include Alka-Seltzer Plus Cold/Cough and Tylenol Cold
Alka-Seltzer Plus Cold/Cough is used for:
Relieving symptoms of pain, sinus congestion, runny nose, sneezing, and cough due to colds, upper respiratory infections, and allergies. It may also used for other conditions as determined by your doctor.
Alka-Seltzer Plus Cold/Cough is a decongestant, antihistamine, cough suppressant and analgesic combination. The decongestant works by constricting blood vessels and reducing swelling in the nasal passages. The antihistamine works by blocking the action of histamine, which helps reduce symptoms such as watery eyes and sneezing. The analgesic and cough suppressant work in the brain to decrease pain and to reduce a dry or unproductive cough.
Do NOT use Alka-Seltzer Plus Cold/Cough if:
- you are allergic to any ingredient in Alka-Seltzer Plus Cold/Cough
- you have severe high blood pressure, severe heart blood vessel disease, rapid heartbeat, or severe heart problems
- you are unable to urinate or are having an asthma attack
- you take sodium oxybate (GHB) or you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the last 14 days
Contact your doctor or health care provider right away if any of these apply to you.
Before using Alka-Seltzer Plus Cold/Cough :
Some medical conditions may interact with Alka-Seltzer Plus Cold/Cough . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, plan to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a fast, slow, or irregular heartbeat
- if you have a history of adrenal gland problems (eg, adrenal gland tumor); heart problems; high blood pressure; diabetes; heart blood vessel problems; stroke; glaucoma; a blockage of your stomach, bladder, or intestines; ulcers; trouble urinating; an enlarged prostate or other prostate problems; seizures; overactive thyroid; or liver problems; or if you consume more than 3 alcohol-containing drinks per day
- if you have a history of asthma, chronic cough, lung problems (eg, chronic bronchitis, emphysema), or chronic obstructive pulmonary disease (COPD), or if your cough occurs with large amounts of mucus
Some MEDICINES MAY INTERACT with Alka-Seltzer Plus Cold/Cough . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Beta-blockers (eg, propranolol), COMT inhibitors (eg, tolcapone), furazolidone, indomethacin, isoniazid, MAO inhibitors (eg, phenelzine), sodium oxybate (GHB), or tricyclic antidepressants (eg, amitriptyline) because side effects of Alka-Seltzer Plus Cold/Cough may be increased
- Anticoagulants (eg, warfarin), digoxin or droxidopa because risk of bleeding, irregular heartbeat or heart attack may be increased
- Bromocriptine or hydantoins (eg, phenytoin) because side effects may be increased by Alka-Seltzer Plus Cold/Cough
- Guanadrel, guanethidine, mecamylamine, methyldopa, or reserpine because effectiveness may be decreased by Alka-Seltzer Plus Cold/Cough
This may not be a complete list of all interactions that may occur. Ask your health care provider if Alka-Seltzer Plus Cold/Cough may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Alka-Seltzer Plus Cold/Cough :
Use Alka-Seltzer Plus Cold/Cough as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Alka-Seltzer Plus Cold/Cough may be taken with or without food.
- If you miss a dose of Alka-Seltzer Plus Cold/Cough , take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Alka-Seltzer Plus Cold/Cough .
Important safety information:
- Alka-Seltzer Plus Cold/Cough may cause dizziness, drowsiness, or blurred vision. Do not drive, operate machinery, or do anything else that could be dangerous until you know how you react to Alka-Seltzer Plus Cold/Cough . Using Alka-Seltzer Plus Cold/Cough alone, with certain other medicines, or with alcohol may lessen your ability to drive or perform other potentially dangerous tasks.
- Do not take diet or appetite control medicines while you are taking Alka-Seltzer Plus Cold/Cough without checking with you doctor.
- Alka-Seltzer Plus Cold/Cough contains acetaminophen and pseudoephedrine. Before you begin taking any new prescription or nonprescription medicine, read the ingredients to see if it also contains acetaminophen or pseudoephedrine. If it does or if you are uncertain, contact your doctor or pharmacist.
- Do NOT exceed the recommended dose or take Alka-Seltzer Plus Cold/Cough for longer than prescribed without checking with your doctor.
- If your symptoms do not improve within 5 to 7 days or if they become worse, check with your doctor.
- Alka-Seltzer Plus Cold/Cough may cause increased sensitivity to the sun. Avoid exposure to the sun, sunlamps, or tanning booths until you know how you react to Alka-Seltzer Plus Cold/Cough . Use a sunscreen or protective clothing if you must be outside for a prolonged period.
- Alka-Seltzer Plus Cold/Cough may cause liver damage. If you consume 3 or more alcohol-containing drinks every day, ask your doctor if you should take Alka-Seltzer Plus Cold/Cough or other pain relievers/fever reducers. Alcohol use combined with Alka-Seltzer Plus Cold/Cough may increase your risk for liver damage.
- If you are scheduled for allergy skin testing, do not take Alka-Seltzer Plus Cold/Cough for several days before the test because it may decrease your response to the skin tests.
- Before you have any medical or dental treatments, emergency care, or surgery, tell the doctor or dentist that you are using Alka-Seltzer Plus Cold/Cough .
- Use Alka-Seltzer Plus Cold/Cough with caution in the ELDERLY because they may be more sensitive to its effects.
- Caution is advised when using Alka-Seltzer Plus Cold/Cough in CHILDREN because they may be more sensitive to its effects.
- PREGNANCY and BREAST-FEEDING: If you become pregnant while taking Alka-Seltzer Plus Cold/Cough , discuss with your doctor the benefits and risks of using Alka-Seltzer Plus Cold/Cough during pregnancy. It is unknown if Alka-Seltzer Plus Cold/Cough is excreted in breast milk. Do not breast-feed while taking Alka-Seltzer Plus Cold/Cough .
Possible side effects of Alka-Seltzer Plus Cold/Cough :
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; excitability; headache; loss of appetite; nausea; nervousness or anxiety; trouble sleeping; upset stomach; vomiting; weakness.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); difficulty urinating or inability to urinate; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; stomach pain; tremor; trouble sleeping; vision changes; yellowing of skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include blurred vision; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; unusually fast, slow, or irregular heartbeat; vomiting.Proper storage of Alka-Seltzer Plus Cold/Cough :
Store Alka-Seltzer Plus Cold/Cough at room temperature, between 59 and 86 degrees F (15 and 30 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Alka-Seltzer Plus Cold/Cough out of the reach of children and away from pets.
- If you have any questions about Alka-Seltzer Plus Cold/Cough , please talk with your doctor, pharmacist, or other health care provider.
- Alka-Seltzer Plus Cold/Cough is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Alka-Seltzer Plus Cold/Cough . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.